Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Flagstaff, AZ

July 25, 2005Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 25, 2005, 1:58 PM MST for Gila County, Arizona. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2005, 1:58 PM MST (20:58 UTC)
Expired
Jul 25, 2005, 2:06 PM MST
In force
8 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:40 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 25, 9:40 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST MON JUL 25 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER ARIZONA WILL RESULT
IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AGAIN TODAY AND
TUESDAY. EXPECT A SLIGHT DRYING TREND...ESPECIALLY ALONG THE UTAH
BORDER...ON WEDNESDAY AND THURSDAY. TEMPERATURES WILL REMAIN NEAR
SEASONABLE LEVELS.

&&

.DISCUSSION...A MOIST AIR MASS REMAINS IN PLACE ACROSS NORTHERN AZ.
PW VALUE FROM KFGZ SOUNDING THIS MORNING CAME OUT TO 1.01
INCHES...WHILE DPI SOUNDER SHOWS PW VALUES OF OVER AN INCH IN MANY
LOCATIONS. PROFILE SHOWS MODERATE INSTABILITY OVER FLAGSTAFF...SO
THERE SHOULD BE NO PROBLEM CONVECTING. BUT...RAPID INCREASE IN CLOUD
COVER OVER FAVORED LOCATIONS COULD HAMPER AREAL GROWTH OF SHOWER ACTIVITY
IF WE TURN MOSTLY CLOUDY BEFORE NOON. HAVE DECIDED TO LEAN TOWARDS
THE SCENARIO WHERE WE SEE DECENT COVERAGE OF SHOWER AND THUNDERSTORM
ACTIVITY WITH THE MAIN THREAT BEING HEAVY RAIN. THUNDERSTORM
MOVEMENT WILL BE SLOW AND EASTERLY AS FLOW REMAINS WEAK. HAVE
ALREADY INCREASED POP COVERAGE CWA-WIDE THROUGH 06Z TONIGHT...WITH
THE LARGEST INCREASES SEEN OVER FLAGSTAFF AND GRAND CANYON COUNTRY.
ZONES WILL BE UPDATED SHORTLY TO REFLECT THESE CHANGES. CK

&&

.AVIATION...FOR 18Z PACKAGE. EXPECTING AT LEAST 50 PERCENT COVERAGE
OF TCU/CB BY 1900Z TODAY. MAIN THREAT WILL BE HEAVY RAIN WITH
ISOLATED MAINLY SMALL HAIL...AND WET MICRO-BURSTS TO 40 MPH. UPPER
AIR CONDITIONS FAVOR LONG-LIVED CONVECTION...SO EVENING STORMS WILL
BE SLOW TO DISSIPATE. CONDITIONS WILL DROP TO ISOLATED COVERAGE BY
MIDNIGHT TONIGHT...BUT WILL NOT COMPLETELY DISSIPATE. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS. PETERSON

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 25, 9:13 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
913 AM MST MON JUL 25 2005

AZZ004>018-037>040-260700-
BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN COCONINO CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-NORTHERN GILA COUNTY-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE MOUNTAINS-
YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
913 AM MST MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS OVER NORTHERN ARIZONA WILL ALLOW FOR
SHOWERS AND THUNDERSTORMS TO FORM OVER THE SAN FRANCISCO PEAKS AROUND
1100 AM MST THIS MORNING. STORMS WILL BE SLOW MOVING AND WILL BE
PRODUCING HEAVY RAIN AS THEY TRAVERSE TOWARDS THE EAST AND NORTHEAST.
ALTHOUGH NOT WIDESPREAD...THE POSSIBILITY FOR FLASH FLOODING EXISTS.
RAINFALL AMOUNTS OF 0.30 TO 0.60 INCHES ARE EXPECTED OVER THE
MOGOLLON RIM AND THE GRAND CANYON COUNTRY WITH LOCALLY HEAVIER
AMOUNTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT WINDS ALOFT AND MONSOONAL MOISTURE IN PLACE WILL LEAD TO DAILY
CHANCES OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:59 PM MSTFlash Flood WarningFGZNavajo31 min
Jul 25, 2:02 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila17 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.